Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


NNRTI RESISTANCE?
Jul 11, 2004

Hello and thank you for your remarkable forum.

I tested positive for HIV 4 months ago and then learned it was quite advanced (cd4-44,VL- millions)whick was alarming to me because I was infected only 4 years earlier.

For my first regimen I chose Sustiva/Viread/Emtriva. Sadly I began to dose too soon after eating and developed severe psychosis(4 days in an insane asylum!). After 2.5 weeks on these meds I had 11 days with no meds. Then my Doctor put me on Reyataz/ Viread/Emtriva. 2 weeks later, my cd4 had skyrocketed to 355, VL still off the chart. My questions are:

1. My doctor says that I probably can no longer benefit from efavirenz but most likely have no cross resistance to other NNRTI's. All other sources seem to say otherwise. I would like to get back on an non-PI regimen at some point- do you think it's possible?

2.Does the fact that my HIV progressed so quickly imply an inherent inability of my body to fight HIV? I mentioned killer-cells and my doctor seemed to not know what I was talking about. How does the body kill or purge the virus? Does HIV have a lifespan in the blood, or will it continue swimming around in my blood indefinitely?

Thanks so much, New to AIDS

Response from Dr. Lee

You certainly had a significant problem with your first regimen. Since you were on the efavirenz for a relatively short time and then discontinued abruptly, the likelihood of resistance to the other NNRTI's is low. I think it is possible that you do not have resistance to the NNRTI's. Of course the only way to know the answer to this question in your case is to sometime try another NNRTI regimen. Right now, your CD4 seems to be responding well. But, keep an eye on the VL. It should come down quickly. If not, consider changing to a regimen perhaps with a different nucleoside combo.

There are problems trying to create a history of when infection probably took place, so we really don't know for a fact that the HIV progressed that quickly. If it did, the rapidity of Tcell loss is affected by the virulence (replication capacity and infective capacity) of the virus and by the effectiveness of the body's immune response.

The actual free virus is only "swimming" around for about thirty minutes. Of course, new virus is constantly created (unless you have fully controlled it with medication) so the blood is re-filled with virus. The virus is cleared from the blood stream in part by white blood cells that engulf (eat) the virus particles. The problem of course is that the virus then gets into the nucleus of these cells (macrophages) and begins to replicate.

Although free virus particles do not last long, the virus that enters the cells becomes incorporated into the cell and may last as long as the cell (some of these cells last for years). Some of the infected cells are destroyed by the natural killer T cells. The complicated "dance" between the infective virus and the body (immune cells, etc.) determines how quickly the T cells are depleted.

Be well.



Previous
Doctors not responding to resistance
Next
Hiv and cancer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement